Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Topeka, KS

March 23, 2009Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 11:25 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 11:25 PM CDT (04:25 UTC)
Expired
Mar 24, 2009, 12:00 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:28 PM CDTHAIL 11 S Bushong, KSPUBLIC REPORTED QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:47 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240425
SVRTOP
KSC111-127-197-240500-
/O.NEW.KTOP.SV.W.0039.090324T0425Z-090324T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1125 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUNLAP...OR 15 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUSHONG...
  ALLEN...
  ADMIRE...
  
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 147 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3864 9645 3885 9608 3873 9594 3869 9595
      3850 9634
TIME...MOT...LOC 0425Z 235DEG 38KT 3859 9632

$$
1 follow-up statement
000 
WWUS53 KTOP 240436
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 PM CDT MON MAR 23 2009

KSC127-240443-
/O.CAN.KTOP.SV.W.0039.000000T0000Z-090324T0500Z/
MORRIS-
1136 PM CDT MON MAR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY HAS
BEEN CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY. 

LAT...LON 3870 9634 3885 9608 3873 9594 3869 9595
      3856 9622
TIME...MOT...LOC 0433Z 235DEG 38KT 3863 9623

$$

KSC111-197-240500-
/O.CON.KTOP.SV.W.0039.000000T0000Z-090324T0500Z/
WABAUNSEE-LYON-
1136 PM CDT MON MAR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN LYON AND SOUTHEASTERN WABAUNSEE COUNTIES...

AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. DAMAGING 
WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM 
WAS LOCATED NEAR BUSHONG...OR 16 MILES NORTH OF EMPORIA...MOVING 
NORTHEAST AT 45 MPH.

AT 1128 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL ABOUT 1 MILE 
SOUTH OF BUSHONG.

LOCATIONS IMPACTED INCLUDE...
ALLEN AND ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 147 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3870 9634 3885 9608 3873 9594 3869 9595
      3856 9622
TIME...MOT...LOC 0433Z 235DEG 38KT 3863 9623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:20 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 8:20 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT MON MAR 23 2009

.UPDATE...

UPDATED FOR SHORT TERM FORECAST TRENDS AND 00Z TAFS.

&&

.DISCUSSION...

...MESOSCALE UPDATE...

01Z ANALYSIS INDICATES PACIFIC FRONT EXTENDING FROM SOUTHEASTERN
NE SOUTHWEST THROUGH MANHATTAN AND INTO DICKINSON COUNTY. PACIFIC
FRONT AND CONVECTION ALONG THE FRONT HAS SLOWED DOWN QUITE A BIT
OVER THE PAST COUPLE OF HOURS...LIKELY IN RESPONSE TO NEXT VORT
LOBE/SHORTWAVE TROUGH EJECTING INTO THE CENTRAL PLAINS AT THIS
TIME. 00Z SPC MESOSCALE ANALYSIS INDICATES MLCAPE VALUES OF 250 TO
500 J/KG...A DECREASE OF NEARLY 500 J/KG OVER THE LAST 2 HOURS.
MUCAPE VALUES HAVE DECREASED AS WELL INTO THE 500 TO 750 J/KG
RANGE. MUCAPE VALUES ARE CONTAINED ALONG A NARROR CORRIDOR RIGHT
ALONG THE PACIFIC FRONT. LOW LEVEL MOISTURE HAS BEEN POOLING NEAR
THE DRYLINE/PACIFIC FRONT INTERSECTION IN SOUTH CENTRAL KS. WOULD
EXPECT LOW LEVEL MOISTURE WILL SURGE BACK NORTH ALONG THE SLOW
MOVING PACIFIC FRONT AS THE NEXT SHORTWAVE TROUGH MOVES INTO THE
CENTRAL PLAINS. WITH THE LEFT EXIT REGION OF THE H300 JET OVER THE
CWA...AND CONTINUED STRONG CONVERGENCE ALONG THIS FRONT WOULD
ANTICIPATE CONTINUED...BUT LIKELY SUB SEVERE CONVECTION TO
CONTINUE ALONG THIS BOUNDARY OVER THE NEXT FEW HOURS. WITH
DECREASING INSTABILITY WOULD ANTICIPATE ANY SEVERE WEATHER THREAT
TO BE ISOLATED LARGE HAIL...AND PRIMARILY HEAVY RAINFALL MOVING
FORWARD TOWARDS MIDNIGHT. UNTIL FRONT HAS MOVED THROUGH THE
FORECAST AREA...THE TORNADO THREAT REMAINS NON ZERO...SO TORNADO WATCH
WILL CONTINUE JUST IN CASE LOW LEVEL MOISTURE RETURN IS MORE
SIGNIFICANT THAN FORECAST. OTHERWISE WILL START TO LOOK FOR HEAVY
RAINFALL PRODUCING LOCALIZED FLOODING IF THIS PACIFIC FRONT DOES
NOT MOVE HERE WITHIN THE NEXT COUPLE OF HOURS.

CAVANAUGH

&&

.AVIATION...
LITTLE CHANGE TO EARLIER ISSUANCE. STILL PLANNING ON LINE OF
STORMS AT TOP/FOE SITES 02-05Z WITH SOME ELEVATED NEARBY STORMS
UNTIL THEN. SOUTHERLY WINDS WILL TRANSITION TO WESTERLY AS THE
BOUNDARY PASSES AND DIMINISH IN THE OVERNIGHT HOURS.

.PREV DISCUSSION... /ISSUED 335 PM CDT MON MAR 23 2009/

DISCUSSION...

PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG
GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS.

STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE
COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS
SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET
MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7
PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR
SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS
EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE
FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH
BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME.

INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA
SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF
ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS
AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE
IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME
MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70.
FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE
DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE
EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE
TONIGHT.

THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY.
LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR
SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN
PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK
INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF
SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY
DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S.

TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE
HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR
OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO
MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE
AFTERNOON.

NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY
THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN
PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A
MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA.

STARK

AVIATION...
MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS
AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING.  TIGHT SURFACE
PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT
TAF SITES THIS AFTERNOON.  THIS SHOULD DECREASE AS SURFACE COLD
FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS.  WITH APPROACH
OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF
STORMS POSSIBLE THIS EVENING.  SOME SHOWERS MAY LINGER INTO THE
EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST
AFTER MIDNIGHT.  WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE
STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS
AROUND FRONTAL PASSAGE.  WESTERLY WINDS AT SURFACE WILL RESULT IN
DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 1 AM TUESDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
141 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7
PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER
THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE
ATTEMPTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS
AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO
CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO
HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO
THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME
POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL
KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

CAVANAUGH

In the hours before

Local storm report, Mar 23, 10:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HAIL             5 N VOLLAND             39.01N 96.40W
03/23/2009  E1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 23, 10:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 NW BURDICK            38.59N 96.88W
03/23/2009  E1.50 INCH       MORRIS             KS   PUBLIC

            THE PUBLIC REPORTED HAIL TO THE SIZE OF WALNUTS.

&&

BLAIR
Local storm report, Mar 23, 10:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
03/23/2009  M1.52 INCH       RILEY              KS   CO-OP OBSERVER

            REPORTED BY STATE CLIMATOLOGIST

&&

BYRNE
Local storm report, Mar 23, 11:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1104 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 NNW WILSEY            38.66N 96.69W
03/23/2009  E0.88 INCH       MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Mar 23, 11:16 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT MON MAR 23 2009

KSZ037-054-240445-
LYON-MORRIS-
1116 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR MORRIS AND LYON COUNTIES...

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DUNLAP...BUSHONG
AND ALLEN.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Mar 23, 11:18 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1118 PM CDT MON MAR 23 2009

KSZ038-039-240445-
SHAWNEE-WABAUNSEE-
1118 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE AND WABAUNSEE COUNTIES...

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF WESTERN SHAWNEE AND EASTERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE KEENE...DOVER AND MAPLE HILL. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 340 AND 349 COULD ALSO BE
AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.

LEIGHTON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:02 PM CDTSevere Thunderstorm WarningTOPPottawatomie29 min
Mar 23, 7:07 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha38 min
Mar 23, 7:07 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 hr
Mar 23, 7:40 PM CDTSevere Thunderstorm WarningTOPBrown50 min
Mar 23, 8:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris39 min
Mar 23, 9:13 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee46 min
Mar 23, 9:57 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee33 min
Mar 23, 10:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee25 min
Mar 23, 10:26 PM CDTSevere Thunderstorm WarningTOPMorris37 min
Mar 23, 11:49 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee26 min
Mar 24, 12:11 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee34 min
Mar 24, 1:22 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee83 min
Mar 24, 2:28 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson62 min
Mar 24, 11:02 AM CDTRiver Flood WarningTOPLyon, Osage9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.